[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1975

Acanthosis Nigricans Following Use of Oral Contraceptives

Arch Dermatol. 1975;111(8):1069. doi:10.1001/archderm.1975.01630200129018
Abstract

To the Editor.—  Prolonged use of oral contraceptive drugs can be associated with the appearance of acanthosis nigricans in the axillae and other body folds. It is important to be aware of this possibility, since the affected individuals are middle-aged and may be suspected of having malignant acanthosis nigricans. They will, therefore, be subjected to unnecessary laboratory studies for an internal malignant tumor. Moreover, the dermatosis may not resolve unless the medication is discontinued.

Report of a Case.—  A 36-year-old woman, the mother of two children, was seen at the Vanderbilt Clinic in 1968 with a dermatosis of the body folds. She also had extremely dry skin, particularly on the lower extremities. The patient had been taking various oral contraceptives since 1960. Initially, norethynodrel with mestranol (Enovid) had been used, and later, norethindrone with mestranol (Ortho-Novum), and progestin, norethindrone, and mestranol (Norinyl 1 + 50) had been given.The eruption in

First Page Preview View Large
First page PDF preview
First page PDF preview
×